Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jul 16, 2021, 4:03 PM EDT for Bath County, Rowan County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 16, 2021, 4:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
681
WWUS83 KJKL 162003
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
403 PM EDT Fri Jul 16 2021
KYZ044-051-052-060-104-106-162030-
Rowan-Elliott-Menifee-Morgan-Bath-Fleming-
403 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN...
SOUTHEASTERN BATH...NORTHEASTERN MENIFEE...SOUTHEASTERN FLEMING...
ROWAN AND NORTHWESTERN ELLIOTT COUNTIES...
At 403 PM EDT, a strong thunderstorm was located over Young Springs,
or near Frenchburg, moving northeast at 55 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Morehead, Owingsville, Frenchburg, Marshall, Salt Lick, Ramey, Fannin
Valley, Elliottville, Peasticks, Olympia Springs, Yale, Triplett,
Christy, Hilda, Bourbon Furnace, Sharkey, Bangor, Ratlitt, Zilpo and
Pelfrey.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3830 8333 3821 8330 3819 8327 3820 8323
3824 8322 3827 8317 3823 8312 3823 8309
3818 8305 3820 8303 3817 8301 3793 8364
3813 8379 3820 8366 3833 8336
TIME...MOT...LOC 2003Z 240DEG 49KT 3805 8363
$$
ARWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:07 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 16, 2:07 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 207 PM EDT Fri Jul 16 2021 .UPDATE... Issued at 1214 PM EDT FRI JUL 16 2021 Some convection has popped up in our western counties and is currently taking advantage of the unstable and uncapped atmosphere. Did a quick update to increase the PoPs in these areas. UPDATE Issued at 1040 AM EDT FRI JUL 16 2021 Fairly quiet so far this morning across much of eastern Kentucky. There's been some isolated showers and storms near the area, but the bulk of the activity still remains to our northwest as a front drapes across the northern portion of the Ohio Valley. CAMs are still suggesting the development of isolated to scattered convection heading through the afternoon ahead of the front, with the best chances in our more northwest counties, where there's better moisture and a more favorable wind profile. The going forecast still has things pretty well in hand. Mainly stuck to incorporating observations and tweaking sky and PoP grids based on recent observations on satellite and radar, as well as trends in guidance. New zones were generated to take out the mention of fog and updates were sent. UPDATE Issued at 815 AM EDT FRI JUL 16 2021 Early morning obs have been blended into the forecast, with no significant changes needed. && .SHORT TERM...(Today through Saturday) Issued at 541 AM EDT FRI JUL 16 2021 A very slowly evolving weather regime remains in place as the work week draws to a close. The axis of a weak upper level trough extended from OK to WI/upper MI early this morning, with an associated surface cold front generally a little bit southeast of that position. High pressure surface and aloft was to our southeast, near the coast. We remain in a warm and humid air mass southeast of the front. The right rear quadrant of an upper level jet will still be to our northwest today, providing the best support for precip to our northwest. However, instability will build again today as we heat up, and forecast soundings suggest a few showers/thunderstorms could develop, mainly in our northern and western counties. In far southeast KY, low level moisture will probably be slightly less. Forecast soundings look less supportive of deep convection there, and a dry forecast was used. The regime will shift slowly southeast tonight. Even though surface based instability will be waning, southwesterly winds off the surface ahead of the front could support some elevated instability. Coupled with better upper level support approaching, some showers or thunderstorm won't be ruled out, even in southeast KY. The best shot at rain will come on Saturday as the greatest upper level support from the upper jet advances southeast over our area and the cold front draws closer. Increased cloudiness will limit instability from what it would otherwise be, and shear will be rather weak. However, precipitable water is expected to run high, from about 1.75-2". This may support locally heavy rainfall if training of cells occurs. .LONG TERM...(Saturday night through Thursday) Issued at 459 AM EDT FRI JUL 16 2021 A progressive, albeit sluggish, pattern will continue through the extended period. The wettest stretch of the period looks to be from Saturday night into early Monday as a slow-moving upper level trough/cold front drops across the area while interacting with a juicy air mass. The threat for flooding appears marginal with some isolated high water possible with the most persistent and heaviest rainfall during this timeframe. There is also a chance for mainly sub-severe wind gusts from any stronger storms on Sunday. Drier weather follows for Tuesday through Thursday but another weak boundary promises to keep a low chance for some showers or storms in the forecast for the middle of next week. Aside from some of those typical small timing and intensity differences, the latest model suite is generally in good agreement with the upper level features. This lends high confidence in the upper level pattern which will start off Saturday evening with a strong ~595 dam high growing and strengthening over most of the western CONUS. Meanwhile well to the east, a positively tilted trough will be positioned over Lower Ontario southwestward to the Mid-Mississippi Valley. Along and to the southeast of the trough axis, a seasonably strong upper level jet will be oriented from the Ohio Valley northeast to the Gulf of the St. Lawrence, leaving eastern Kentucky under a favorable right entrance region. There will also be a prefrontal shortwave trough cradling a robust vorticity lobe from southwest Pennsylvania southwestward to northern Mississippi. At the surface, the cold front will be located from Central New York southwestward to along the Ohio River. 00z Sunday - 00z Tuesday... Showers and storms will be ongoing Saturday evening under the zone of differential vorticity advection and favorable upper level divergence ahead of the shortwave trough. This activity will gradually move off the east by around midnight with the passage of the shortwave trough. This will result in lull for many locations during the second half of the night. However, the surface cold front will be sagging to near I-64 and will become a focus for scattered convection during the wee morning hours on Sunday. The onset of diurnal heating on Sunday should activate numerous to widespread convection again south of the frontal boundary as it continues to slowly settle southward. PWATs will still be in the 1.50-1.75 inch range ahead of the front which, along with skinny CAPE profiles, will be supportive of some heavier downpours. Fortunately, forecast storm motions of 10 to 15 knots should keep most high water concerns at bay unless cell training occurs. The heaviest rain threat and area of isolated flooding concern appears to be closer to the VA/TN borders. A few strong wind gusts are also possible from the most robust convection, but limited instability should keep the severe wind threat in check. Temperatures will be cooler than recent days bottoming out in the mid to upper 60s Sunday morning and only warming back into the upper 70s to lower 80s during the afternoon hours. The front's southward progress may be slowed for a time Sunday night as a wave of low pressure develops over Arkansas and rides along the front into Tennessee before dissipating. Weak isentropic upglide should support continued light rain showers with some embedded heavier convection across at least the southern half of the forecast area through the night. The upper level trough axis finally pushes across Eastern Kentucky during the day on Monday, finally shunting the boundary and most of the rain chances south of the forecast area. After seasonable morning low in the lower to mid 60s, increasing amounts of afternoon sunshine should boost high temperatures back above the 80 degree mark for most locations. 00z Tuesday - Thursday... An upper level ridge axis, dropping southward along the periphery of the strong high over the Western CONUS, will support surface high pressure nosing in from the northwest on Tuesday. This will bring mostly sunny skies and dry weather for most of the area, although a stray shower or storm still cannot be ruled out over Southeast Kentucky where some weak troughiness could linger. The ridging will continue to build over the Ohio Valley on Wednesday as a shortwave trough drops from eastern Canada to over the Northeast US. The latter feature will support another cold front dropping toward the Ohio River late Wednesday but that will quickly slow/weaken as it encounters the ridging. This boundary is expected to lift back to the northeast on Thursday before another boundary drops toward the region late in the week. Mostly clear skies are expected to prevail on both Wednesday and Thursday. However, that cold front could spark a shower or storm across northern Kentucky on both days as it approaches and then retreats. High temperatures will reach seasonable levels in the mid to upper 80s each afternoon while lows range in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 207 PM EDT FRI JUL 16 2021 Showers and thunderstorms have popped up around much of the forecast area with the best coverage currently over the western half of the CWA. With the convection ongoing, have addressed with a TEMPO group at KSME, KLOZ, and KSYM. Any storms that impact TAF sites directly could bring gusty winds and lower visibilities down to possibly IFR levels. Storm coverage is expected to decrease through the evening. However, some isolated to scattered activity is possible through the night, with the best chances at the more western sites. Winds tonight will generally be light out of the southwest. Lower ceilings, possibly down to MVFR levels, are possible Saturday, especially the morning, as a front nears the area. This front will help increase chances for showers and storms near the end of the period Saturday afternoon as winds increase out of the southwest to between 5 and 10 kts. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAS SHORT TERM...HAL LONG TERM...GEERTSON AVIATION...HAS
Hazardous weather outlook, Jul 16, 4:46 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 446 AM EDT Fri Jul 16 2021 KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>109-111- 112-114-116-171100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Elliott- Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley-Clay- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, Booneville, and Manchester 446 AM EDT Fri Jul 16 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible, especially during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible at times through the period, especially during the afternoon and evening hours. The greatest probability is Saturday and Sunday. Some of the storms during the weekend could produce isolated heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ088-110-113-115-117>120-171100- Harlan-Floyd-Knott-Perry-Leslie-Letcher-Martin-Pike- Including the cities of Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 446 AM EDT Fri Jul 16 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible at times Saturday through Wednesday, especially during the afternoon and evening hours. The greatest probability is Saturday and Sunday. Some of the storms during the weekend could produce isolated heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL
In the hours before
Special weather statement, Jul 16, 1:51 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
151 PM EDT Fri Jul 16 2021
KYZ108-112-161815-
Breathitt-Wolfe-
151 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT AND WOLFE
COUNTIES...
At 150 PM EDT, a strong thunderstorm was located near Campton,
moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Campton, Simpson, Lower Gilmore, Rosefork, Burkhart, Lexie, Baptist,
Daysboro, Pence, Hollonville, Toliver, Gilmore, Lee City, Trent,
Hazel Green, Stillwater, Vortex, Shockey, Gosneyville and Mary.
LAT...LON 3782 8343 3781 8339 3780 8338 3778 8333
3776 8333 3774 8329 3772 8328 3770 8325
3761 8351 3762 8353 3764 8352 3766 8360
3768 8364 3784 8348
TIME...MOT...LOC 1750Z 226DEG 21KT 3770 8351
RAYSpecial weather statement, Jul 16, 2:16 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
216 PM EDT Fri Jul 16 2021
KYZ068-069-161845-
Jackson-Rockcastle-
216 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON AND CENTRAL
ROCKCASTLE COUNTIES...
At 215 PM EDT, a strong thunderstorm was located Mount Vernon,
moving northeast at 25 mph.
Winds in excess of 35 mph are possible with this storm.
Locations impacted include...
Mount Vernon, McKee, Donaro, Bummer, Threelinks, Robinet, Horse Lick,
Roundstone, Climax, Renfro Valley, Disputanta, Brazil, Hurley,
Shirley, Pine Hill, Sand Hill, Dudley Station, Johnetta, Loam and
Cooksburg.
LAT...LON 3752 8430 3752 8427 3751 8427 3753 8423
3752 8420 3756 8416 3756 8405 3746 8393
3726 8427 3739 8443
TIME...MOT...LOC 1815Z 226DEG 20KT 3738 8429
RAYSpecial weather statement, Jul 16, 2:43 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
243 PM EDT Fri Jul 16 2021
KYZ106-109-161915-
Magoffin-Morgan-
243 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORGAN AND NORTHWESTERN
MAGOFFIN COUNTIES UNTIL 315 PM EDT...
At 242 PM EDT, a strong thunderstorm was located over White Oak, or
near West Liberty, moving northeast at 25 mph.
Winds in excess of 35 mph are possible with this storm.
Locations impacted include...
West Liberty, Malone, Haleburg, Florress, Index, Logville, Wonnie,
Jeptha, Williams, White Oak, Well Station, Grayfox, Ever, Cottle,
Elamton, Gordon Ford, Orient, Bloomington, Plutarch and Minefork.
LAT...LON 3787 8299 3785 8300 3779 8320 3787 8329
3800 8315
TIME...MOT...LOC 1842Z 229DEG 21KT 3787 8319
RAYSpecial weather statement, Jul 16, 3:10 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service JACKSON KY
310 PM EDT Fri Jul 16 2021
KYZ114>117-161945-
Clay-Perry-Owsley-Leslie-
310 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWSLEY...
NORTHWESTERN LESLIE...WEST CENTRAL PERRY AND NORTHEASTERN CLAY
COUNTIES THROUGH 345 PM EDT...
At 310 PM EDT, a strong thunderstorm was located 10 miles east of
Manchester, moving northeast at 25 mph.
Winds in excess of 35 mph are possible with this storm.
Locations impacted include...
Seth, Jacks Creek, Enline, Saul, Mistletoe, Sizerock, Dryhill, Shoal,
Toulouse, Kaliopi, Hector, Bobs Fork, Brutus, Bear Branch, Barcreek,
Confluence, Whoopflarea, Mosley Bend, Panco and Buckhorn Lake S.P..
LAT...LON 3719 8371 3738 8356 3737 8355 3733 8354
3735 8350 3726 8329 3711 8361
TIME...MOT...LOC 1910Z 228DEG 21KT 3721 8360
RAYSpecial weather statement, Jul 16, 3:27 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
327 PM EDT Fri Jul 16 2021
KYZ050-058>060-162000-
Montgomery-Menifee-Estill-Powell-
327 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL POWELL...SOUTHEASTERN
MONTGOMERY...NORTH CENTRAL ESTILL AND WEST CENTRAL MENIFEE
COUNTIES THROUGH 4 PM EDT...
At 325 PM EDT, a strong thunderstorm was located near Stanton,
moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Stanton, Frenchburg, Jeffersonville, Camargo, Clay City, Clay Lick,
Means, Bowen, Cornwell, Kimbrell, Rothwell, Walkers Crossing, Cedar
Groves, Coons Station, Bean, Waltersville, Fagan, Virden, Tabor and
Vaughns Mill.
LAT...LON 3805 8380 3800 8375 3801 8374 3800 8372
3801 8371 3796 8357 3774 8390 3779 8400
3807 8387
TIME...MOT...LOC 1925Z 222DEG 31KT 3783 8391
RAYSpecial weather statement, Jul 16, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
403 PM EDT Fri Jul 16 2021
KYZ044-051-052-060-104-106-162030-
Rowan-Elliott-Menifee-Morgan-Bath-Fleming-
403 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN...
SOUTHEASTERN BATH...NORTHEASTERN MENIFEE...SOUTHEASTERN FLEMING...
ROWAN AND NORTHWESTERN ELLIOTT COUNTIES...
At 403 PM EDT, a strong thunderstorm was located over Young Springs,
or near Frenchburg, moving northeast at 55 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Morehead, Owingsville, Frenchburg, Marshall, Salt Lick, Ramey, Fannin
Valley, Elliottville, Peasticks, Olympia Springs, Yale, Triplett,
Christy, Hilda, Bourbon Furnace, Sharkey, Bangor, Ratlitt, Zilpo and
Pelfrey.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3830 8333 3821 8330 3819 8327 3820 8323
3824 8322 3827 8317 3823 8312 3823 8309
3818 8305 3820 8303 3817 8301 3793 8364
3813 8379 3820 8366 3833 8336
TIME...MOT...LOC 2003Z 240DEG 49KT 3805 8363
ARThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:40 PM EDT | Special Weather Statement | JKL | Clay | 50 min |
| Jul 16, 1:09 PM EDT | Severe Thunderstorm Warning | JKL | Fleming, Rowan | 21 min |
| Jul 16, 1:13 PM EDT | Special Weather Statement | JKL | Owsley | 17 min |
| Jul 16, 1:51 PM EDT | Special Weather Statement | JKL | Wolfe | 24 min |
| Jul 16, 2:16 PM EDT | Special Weather Statement | JKL | Rockcastle | 29 min |
| Jul 16, 2:43 PM EDT | Special Weather Statement | JKL | Morgan | 32 min |
| Jul 16, 3:10 PM EDT | Special Weather Statement | JKL | Leslie | 35 min |
| Jul 16, 3:27 PM EDT | Special Weather Statement | JKL | Powell | 33 min |
| Jul 16, 4:20 PM EDT | Special Weather Statement | JKL | Fleming | 25 min |
| Jul 16, 4:34 PM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Jul 16, 4:41 PM EDT | Special Weather Statement | JKL | Fleming | 34 min |
| Jul 16, 6:25 PM EDT | Special Weather Statement | JKL | Martin | 35 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.